Hail, Steuben
- When
- May 6, 8:11 PM EST
- Where
- Steuben County, 7 mi S of Angola
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.533, -85.000
Amateur radio spotter reported nickel size hail at Pleasant Lake.
6 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 6, 6:40 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 640 PM EST THU MAY 6 2004 .AVIATION... SURFACE BASED INSTABILITY REMAINS THIS EVENING...WITH LI VALUES TO MINUS 9 IN AN AREA OF MOISTURE CONVERGENCE ALONG COLD FRONT EXTENDING FROM NEAR DTX TO ORD. CAP AROUND 800 MB HAS HELD AND ANY CONVECTION HAS BEEN LIMITED TO JUST A FEW SHOWERS. WILL JUST OPT FOR VICINITY SHOWER WORDING DURING EARLY NIGHTTIME HOURS. WILL USE VICINITY THUNDER LATE TONIGHT INTO FRIDAY MORNING AS STRONGER MID LEVEL SHORTWAVE MOVES ACROSS REGION AND ELEVATED CONVECTION WILL BE POSSIBLE JUST NORTH OF FRONTAL BOUNDARY STILL SAGGING SOUTH ACROSS FORECAST AREA. FRONT WILL CONTINUE ITS SOUTHWARD PUSH FRIDAY AFTERNOON. SOME CONVECTION WILL STILL BE POSSIBLE...BUT GIVEN UNCERTAINTY...WILL KEEP OUT OF TAFS LATE IN THE PERIOD. CEILINGS SHOULD REMAIN VFR THROUGH TAF PERIOD. && .PREV DISCUSSION... SHORT TERM... TONIGHT AND THURSDAY MAIN FOCUS WILL BE SEVERE WEATHER/HEAVY RAIN RISK THIS EVENING AND THEN AGAIN TOMORROW AFTERNOON. FOR TONIGHT...FRONTAL BOUNDARY MAKING PROGRESS SOUTH. ELEVATED CONVECTION HAS BEEN GOING ON ACROSS MUCH OF LOWER MICHIGAN AND WISCONSIN TODAY. THIS ACTIVITY IS MOVING EAST AND WONT BE OF CONCERN FOR US. A LINE OF STORMS FORMED NEAR THE FRONT IN WISCONSIN AND MOVED EAST BUT QUICKLY DIMINISHED AS IT HIT A STRONG INVERSION AND MOVE AWAY FROM BETTER DYNAMICS. WILL LIKELY NEED TO WAIT TILL TOWARDS EVENING FOR ANY ACTIVITY WHEN THE FRONT WILL BE ENTERING THE AREA AND CAP WILL BE WEAKER. TEMPS HAVE CLIMBED INTO THE 80S IN MOST AREAS. WITH LOWER 60 DEWPOINTS POOLING ALONG THE BOUNDARY AT THIS TIME. LIS RANGING FROM -6 TO -9 C IN THE WEST...WITH CAPES NEAR OR EXCEEDING 3000 J/KG. IF THE CAP CAN BREAK IN TIME...SCATTERED STORMS SHOULD RAPIDLY DEVELOP AND MOVE THROUGH THE AREA...WITH THE RISK FOR SEVERE DEFINITELY EXISTING. DAMAGING WINDS AND LARGE HAIL WOULD BE MOST LIKELY TO OCCUR. BETTER CHANCE FOR SEVERE WILL BE IN THE WEST AND NORTH WHERE TIMING OF THE DAY WILL BE BETTER...PLUS THIS AREA CLOSER TO STRONG WESTERLIES. CURRENT GRIDS LOOKING PRETTY GOOD WITH SEVERE MENTION MAINLY NORTH. HAVE EXPANDED LIKELY POPS A BIT FURTHER SOUTH GIVEN SLIGHTLY FASTER TIMING OF FRONT. LOCALLY HEAVY RAIN WILL BE POSSIBLE...BUT MOVEMENT LOOKS TO BE FAST ENOUGH AT THIS TIME TO HOLD OFF ON MENTION. FFG VALUES RATHER HIGH. ALSO...WITH FASTER MOVEMENT...MODELS AGREEING ON PRECIP ACROSS THE AREA...ESPECIALLY NORTH TAPERING OFF...SO HAVE WENT DOWN TO JUST CHC POPS ALL AREAS AFTER MIDNIGHT SINCE ACTIVITY MAY DEVELOP IN THE WEST(IA/IL) AND POSSIBLY MOVE IN LATER TONIGHT(BETTER CHANCE TOWARDS FRI AM. HAVE DROPPED LOWS ACROSS THE AREA...WITH LOWS RANGING FROM THE UPR 40S FAR NORTH TO THE LOWER 50S SOUTH...PER EXPERIMENTAL WAM GUIDANCE AS WELL AS MET NUMBERS. ON FRIDAY...MODELS AGREE ON FRONT LAYING OUT SOUTH OF OUR AREA. QUESTION IS HOW FAR SOUTH. ETA STOPS IT SOMEWHERE AROUND INDY...WITH AVN TAKING IT TO ALMOST THE OHIO RIVER. REGARDLESS SOME OVERRUNNING WILL BE OCCURRING OVER THE AREA...ESPECIALLY SOUTH. CONDITIONS WILL BE FAVORABLE FOR AT LEAST THE CHANCE FOR SHOWERS AND A FEW STORMS...SO WILL STICK WITH CURRENT GRIDS. CHANCES MAY BE LESS (OR POSSIBLY NON EXISTENT) IN THE FAR NORTH DEPENDING ON HOW FAR SOUTH THE FRONT GOES. LATER FORECASTS MAY NEED TO MAKE ADJUSTMENTS. HAVE BUMPED DOWN TEMPS IN THE SOUTH...TO GIVE HIGHS MAINLY IN THE LOWER TO MIDDLE 60S ACROSS THE AREA. WAM NUMBERS...AS WELL AS GUIDANCE ALL LEANING TOWARDS COOLER TEMPS WITH THE EAST TO NE FLOW EVEN MAKING IT TO THE SOUTH. COULD BE SOME BREAKS IN THE CLOUDS AS WELL BY MID AFTERNOON AS 1000-500 MB RH DECREASES. WILL KEEP MOSTLY CLOUDY GOING FOR NOW. ISOLATED SEVERE WEATHER NOT OUT OF THE QUESTION ON FRIDAY...BUT BETTER CHANCE WILL BE INTO FRIDAY NIGHT (REF SWODY2). LONG TERM... FRIDAY NIGHT THROUGH THURSDAY FRONTAL BOUNDARY WILL BE WAVERING NORTH AND SOUTH ACROSS CWA THROUGH TUESDAY WITH HARD TO TIME SHORTWAVES AND ASSOCIATED MCS. HAVE GENERALLY BROADBRUSHED POPS AS EXACT PLACEMENT OF FRONT WILL BE TOUGH TO FORECAST BY DAY 2 LET ALONE DAY 4-5. SVR TSTMS ALSO POSSIBLE THROUGH PERIOD WITH PLENTIFUL MOISTURE AND MUCH WARMER TEMPS SOUTH OF FRONT TO FEED ON. BY WED UPPER TROF SHIFTING OUT OF ROCKIES SHOULD BRING ENOUGH SW FLOW TO PUSH FRONT WELL NORTH AND AT THIS POINT WILL LEAVE WED DRY ALTHOUGH AN ISOLATED TSTM COULD BE AROUND IN THE WARM SECTOR. COLD FRONT WILL BE APPROACHING DURING THE DAY THURSDAY AND ADDED CHC FOR SHOWERS AND STORMS. DID NOT CHANGE TEMPS DRAMATICALLY FROM PREVIOUS FORECASTS BUT DID SMOOTH OUT SOME DISCREPANCIES AND WENT WARMER IN LATER PERIODS WITH FRONT MOVING NORTH. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && BARJENBRUCH/FISHER/RES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST THU MAY 6 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-071015- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 504 AM EST THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THIS EVENING. SOME STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY ALONG WITH HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The Northern Indiana radar (KIWX), 61 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Amateur radio spotter reported nickel size hail at Pleasant Lake.
Law enforcement reported softball size hail in Howe, northwest of the city of La Grange.
Law enforcement reported several trees down in Butler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397004, 5396998, 5396999, 5397000, 5397001, 5397002, 5397003.